Document Detail


Accidental over-anticoagulation: substitution error by a foreign pharmacy.
MedLine Citation:
PMID:  11054979     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To describe an episode of inadvertent and excessive anticoagulation caused by mistaken substitution of medication by a pharmacy outside the US. CASE SUMMARY: A 57-year-old white woman was found to have profound prolongation of her prothrombin time (56.9 sec) and international normalized ratio (22.18), with other coagulation parameters relatively normal. She had no prior history of bleeding diatheses and was not taking any prescribed anticoagulants. Her coagulopathy rapidly corrected with the administration of fresh frozen plasma and vitamin K. After her medications were visually inspected, it was discovered that she had purchased her prescription medications from a pharmacy in Mexico and that she inadvertently had been taking a preparation of warfarin (proprietary name in Mexico, "Romesa") instead of the prescribed ramipril for her hypertension (proprietary name in Mexico, "Ramace"). After removal of the incorrect medication, she experienced no further prolongation of her coagulation parameters. DISCUSSION: Medication errors contribute significantly to adverse events for patients. The frequency of different types of medication errors is reviewed, and problems specific to the use of warfarin are detailed. Circumstances that might lead to a patient seeking prescription medication outside of the US are also discussed. CONCLUSIONS: The acquisition of prescription medications from pharmacies outside of the US can have adverse consequences, especially if the foreign name of the medication is different from its American name, while sounding similar to other medications that also might be dispensed in foreign pharmacies.
Authors:
S Suwanvecho; J R Baker
Related Documents :
20694459 - Appropriateness of treatment recommendations for ppi in hospital discharge letters.
16301879 - What do psychiatrists mean by medication resistance as an indication for electroconvuls...
1349209 - On the issue of drug washout prior to polysomnographic studies in depressed patients.
20584949 - Characteristics of medication overdose presentations to the ed: how do they differ from...
17339989 - Is your sample cupboard relevant to your practice?
17397439 - Prescribing in palliative care as death approaches.
3416099 - University of cincinnati medical center: integrating information.
15008309 - Dextrocardia with situs inversus: a case report.
21993709 - What information do cancer genetic counselees prioritize?
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  34     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  2000 Oct 
Date Detail:
Created Date:  2001-02-21     Completed Date:  2001-02-22     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  1132-5     Citation Subset:  IM    
Affiliation:
Department of Internal Medicine, Texas Tech University School of Medicine, Lubbock, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Angiotensin-Converting Enzyme Inhibitors / adverse effects
Anticoagulants / administration & dosage,  adverse effects*
Blood Pressure / drug effects
Female
Heart Rate / drug effects
Humans
Medication Errors*
Mexico
Middle Aged
Overdose
Pharmacies*
Ramipril / adverse effects
United States
Warfarin / adverse effects
Chemical
Reg. No./Substance:
0/Angiotensin-Converting Enzyme Inhibitors; 0/Anticoagulants; 81-81-2/Warfarin; 87333-19-5/Ramipril

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Olanzapine-induced acute pancreatitis.
Next Document:  Fulminant peripheral neuropathy with severe quadriparesis associated with vincristine therapy.